Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 6, 2020, 11:44 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2020, 11:44 PM EDT (03:44 UTC)
- Expired
- Jun 7, 2020, 2:05 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
893
WGUS51 KRLX 070344
FFWRLX
WVC045-059-070645-
/O.NEW.KRLX.FF.W.0015.200607T0344Z-200607T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1144 PM EDT Sat Jun 6 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southwestern Logan County in southern West Virginia...
Mingo County in southern West Virginia...
* Until 245 AM EDT.
* At 1144 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen across portions of the warned area this evening.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Williamson, Delbarton, Red Jacket, Holden, Hinch, Chattaroy,
Gilbert Creek, Gilbert, Varney, Pie, Meador, Sarah Ann, Myrtle,
Chauncey, Switzer, Edgarton, Hampden, Lenore and Bruno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3785 8236 3791 8230 3786 8222 3782 8204
3765 8180 3754 8197 3755 8204 3753 8205
3756 8208 3755 8213 3757 8214 3757 8213
3759 8213 3759 8215 3765 8217 3763 8221
3766 8224 3766 8226 3767 8228 3772 8228
FLASH FLOOD...RADAR INDICATED
$$
HART2 follow-up statements
856
WGUS71 KRLX 070509
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
109 AM EDT Sun Jun 7 2020
WVC045-059-070645-
/O.CON.KRLX.FF.W.0015.000000T0000Z-200607T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan WV-Mingo WV-
109 AM EDT Sun Jun 7 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT EARLY THIS
MORNING FOR SOUTHWESTERN LOGAN AND MINGO COUNTIES...
At 109 AM EDT, Although the heavy rains have ended, many areas
within the Flash Flood Warning have received 1.5 to 3 inches of rain
today. Some areas received 1.5 inches of rain in less than 30
minutes. This has resulted in a flash flood threat for early this
morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Williamson, Delbarton, Red Jacket, Holden, Hinch, Chattaroy,
Gilbert Creek, Gilbert, Varney, Pie, Meador, Sarah Ann, Myrtle,
Chauncey, Switzer, Edgarton, Hampden, Lenore and Bruno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3785 8236 3791 8230 3786 8222 3782 8204
3765 8180 3754 8197 3755 8204 3753 8205
3756 8208 3755 8213 3757 8214 3757 8213
3759 8213 3759 8215 3765 8217 3763 8221
3766 8224 3766 8226 3767 8228 3772 8228
FLASH FLOOD...RADAR INDICATED
$$
HART876
WGUS71 KRLX 070605
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
205 AM EDT Sun Jun 7 2020
WVC045-059-070615-
/O.CAN.KRLX.FF.W.0015.000000T0000Z-200607T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan WV-Mingo WV-
205 AM EDT Sun Jun 7 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN LOGAN AND MINGO
COUNTIES...
Flood waters are receding and flooding is no longer expected to pose
a threat. Please continue to heed remaining road closures.
LAT...LON 3785 8236 3791 8230 3786 8222 3782 8204
3765 8180 3754 8197 3755 8204 3753 8205
3756 8208 3755 8213 3757 8214 3757 8213
3759 8213 3759 8215 3765 8217 3763 8221
3766 8224 3766 8226 3767 8228 3772 8228
$$
HARTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 10:16 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 6, 10:16 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1016 PM EDT Sat Jun 6 2020 .SYNOPSIS... A cold front brings a slight chance of showers and storms this afternoon and evening. High pressure brings drier weather for the first half of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 1017 PM Saturday... The broken line of convection that plowed through the area this evening has cooled temperatures down faster across most of the region so have updated temperatures to better reflect latest trends. In addition, made some additional tweaks to PoPs as some isolated storms are still developing across the southern coalfields and into southwest VA as instability still appears to be more than sufficient. This activity should continue to diminish as instability slowly wanes and the frontal boundary continues to push through. As of 534 PM Saturday... Made a quick update to PoPs to better reflect latest radar trends which show scattered storms moving to the ESE across central WV ahead of a cold front approaching from the northwest. With MLCAPEs around 2000-2500 J/kg and DCAPE values around 1000 J/kg, can't rule out a few strong wind gusts with some of the more robust updrafts as some of this activity may be able to take advantage of the abundance of dry air in the mid levels so will continue to monitor trends closely. Otherwise, forecast remains on track at this time. As of 200 PM Saturday... A cold front exits east of the area this evening. Lingering showers could still affect the eastern mountains through this evening. Then, high pressure builds in from the north with dry weather, and prevails through the rest of the period. Low level moisture, near calm flow and mostly clear skies will help in the development of dense fog during the overnight hours, mainly along the eastern river valleys. Any fog will dissipate quickly by 8 am Sunday morning leading to a mostly sunny day with about normal temperatures for this time of the year. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 150 PM Saturday... Warm and increasingly humid conditions, along with little relief expected in terms of a breeze, with high pressure, surface and aloft in control. Tuesday will be especially warm, as upper ridge builds over the region, as the remnants of Cristobal slowly moves north towards the midwest region. Increasing southerly flow in lower levels of atmosphere on Tuesday will lead to an increase in dew points, particularly across western and southern zones as the day progresses. This combined with high temperatures climbing into the 90s, will result in the mid to possibly upper 90s on Tuesday, and although this is not heat advisory criteria, precautions against heat related illnesses should still be heeded. As a result, overnight low temperatures Tuesday night will remain warm and sticky. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 200 PM Saturday... Upper ridge will gradually start to break down Tuesday night into Wednesday as Cristobal continues a northeast trek into Canada, and an upper shortwave trough over the plains moves northeast into the Great Lakes region, sweeping a cold front across the area on Wednesday. This will result in showers and thunderstorms, some of which could be severe with damaging winds a threat. Any storms will contain heavy downpours, but threat for flash flooding somewhat low due to dry conditions in days before, and general movement of storms. Remainder of the extended looks to remain unsettled, but cooler and less humid. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... As of 753 PM Saturday... A broken line of showers and thunderstorms is moving southeastward through eastern KY and southern WV ahead of a cold front. As a result, have included mention of VCTS in KCRW and KBKW at the start of the TAF issuance and this may result in brief flight restrictions with MVFR/IFR conditions developing within heavier periods of rain. Otherwise, VFR conditions will be in place this evening. However, with additional rain today and skies clearing overnight amid little to no surface flow, fog development once again appears possible. At this point, thinking fog appears to be most likely to develop at KEKN and KCRW since these areas received the most rain today, but also can't completely rule it out at KBKW either, especially later in the overnight period. Regardless, an extended period of IFR/LIFR conditions will be possible overnight if fog manages to develop as it has potential to be dense in spots. Any fog that develops overnight will diminish by around 12Z Sunday as surface high pressure builds in from the north. This feature will bring clear skies and light northerly surface winds across the area with VFR conditions expected through the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage and duration of fog development may vary overnight from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 06/07/20 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H L M M L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H M M H L L L EKN CONSISTENCY H H H H H H H L L L L L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H L L H AFTER 00Z MONDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...ARJ/RG SHORT TERM...SL LONG TERM...SL AVIATION...RG
Hazardous weather outlook, Jun 6, 4:34 AM EDT, 19 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 434 AM EDT Sat Jun 6 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-070845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 434 AM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 7:56 PM EDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Charleston WV 756 PM EDT Sat Jun 6 2020 WVZ519>522-070015- Southeast Webster-Southeast Nicholas-Northwest Webster-Northwest Nicholas- 756 PM EDT Sat Jun 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NICHOLAS AND SOUTHWESTERN WEBSTER COUNTIES... At 755 PM EDT, a strong thunderstorm was located near Birch River, or 12 miles northeast of Summersville, moving southeast at 40 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Camden-On-gauley, Craigsville, Camden On Gauley, Cowen and Boggs. If outdoors, consider seeking shelter inside a building. LAT...LON 3842 8079 3851 8069 3837 8044 3822 8057 TIME...MOT...LOC 2355Z 313DEG 36KT 3844 8073 25
Local storm report, Jun 6, 8:03 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
803 PM EDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL BARBOURSVILLE 38.40N 82.29W
06/06/2020 E0.75 INCH CABELL WV TRAINED SPOTTER
DIME SIZED HAIL IN BARBOURSVILLE.
&&
EVENT NUMBER RLX2000981
RGLocal storm report, Jun 6, 8:06 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG SPENCER 38.80N 81.36W
06/06/2020 ROANE WV 911 CALL CENTER
ONE TREE DOWN ALONG PARK AVE.
&&
EVENT NUMBER RLX2000982
RGSpecial weather statement, Jun 6, 8:25 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
825 PM EDT Sat Jun 6 2020
WVZ025-070045-
Logan-
825 PM EDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...
At 825 PM EDT, a strong thunderstorm was located over Logan, moving
south at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Logan, Man, Chief Logan State, Holden, Mount Gay-Shamrock, Mallory,
West Logan, Mitchell Heights, Mount Gay, Verdunville, Chauncey,
Switzer and Sarah Ann.
This includes Route 119 between mile markers 22 and 31.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3770 8204 3770 8205 3788 8212 3790 8212
3792 8196 3775 8184 3769 8204
TIME...MOT...LOC 0025Z 344DEG 18KT 3786 8203
25Special weather statement, Jun 6, 8:43 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
843 PM EDT Sat Jun 6 2020
WVZ013-014-070215-
Lincoln-Putnam-
843 PM EDT Sat Jun 6 2020
...HEAVY RAINFALL TO CAUSE RAPID RISES ON CREEKS AND STREAMS...
At 840 PM EDT, gauges indicated that 1 to 1.5 inches of rain had
fallen across the area. This will cause rapid rises on creeks and
streams. Expect water problems in low lying areas and areas of poor
drainage.
Locations impacted include...
Alum Creek, Sod, Alkol, Griffithsville and Yawkey.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3837 8196 3821 8184 3815 8192 3815 8193
3812 8196 3834 8208
TIME...MOT...LOC 0040Z 344DEG 49KT 3823 8197
25Special weather statement, Jun 6, 11:00 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
1100 PM EDT Sat Jun 6 2020
WVZ005-024-070330-
Mingo-Wayne-
1100 PM EDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...
At 1059 PM EDT, a strong thunderstorm was located near Hode, or 10
miles northeast of Inez, moving southeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kermit, Naugatuck, Lenore, Breeden, Wilsondale and Crum.
This includes Route 119 between mile markers 1 and 10.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3801 8230 3797 8228 3795 8230 3795 8227
3780 8217 3770 8230 3774 8233 3776 8231
3776 8233 3778 8232 3777 8233 3782 8238
3781 8240 3788 8242 3791 8246 3790 8248
3792 8248 3794 8250
TIME...MOT...LOC 0259Z 326DEG 14KT 3793 8235
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:25 PM EDT | Special Weather Statement | RLX | Logan | 20 min |
| Jun 6, 8:43 PM EDT | Special Weather Statement | RLX | Lincoln | 92 min |
| Jun 6, 11:15 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Wayne | 33 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.